Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 232, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 24, 2018, 3:23 PM CDT for Garfield County, Noble County, Oklahoma. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2018, 3:23 PM CDT (20:23 UTC)
- Expired
- May 24, 2018, 4:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Garfield County, OK, Noble County, OK
The radar
The Vance AFB radar (KVNX), 79 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 8.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 538 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
131
WUUS54 KOUN 242023
SVROUN
OKC047-103-242115-
/O.NEW.KOUN.SV.W.0232.180524T2023Z-180524T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
323 PM CDT THU MAY 24 2018
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Western Noble County in northern Oklahoma...
Southeastern Garfield County in northern Oklahoma...
* Until 415 PM CDT
* At 323 PM CDT, a severe thunderstorm was located near Covington,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Perry, Covington, Douglas, Lucien, Lake Mcmurtry, Ceres and
Hayward.
This includes Interstate 35 between mile markers 180 and 201.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3619 9763 3634 9771 3652 9730 3638 9718
3620 9717 3617 9753
TIME...MOT...LOC 2023Z 251DEG 17KT 3629 9753
HAIL...1.00IN
WIND...60MPH
$$
MADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:12 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 24, 1:12 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Norman OK 112 PM CDT Thu May 24 2018 .AVIATION... 18Z TAFs - VFR ceilings this TAF period. Isolated to scattered showers/storms possible this afternoon/evening but chances too low at sites for mention in TAFs. Some uncertainty how things will develop overnight/Friday, some models show area of storms moving across the area Friday morning while others say should be fairly quiet in the morning with storms beginning Friday afternoon. && .PREV DISCUSSION... /issued 1002 AM CDT Thu May 24 2018/ UPDATE... Area of showers/storms that moved into SW parts of the fa earlier this morning has been decreasing over the last hour or so. This activity is associated with an MCV that is expected to move across parts of the area, towards central OK, today. Another MCV from yesterday evening/overnight convection will move along the OK/KS border today as well. Sfc heating and the MCVs are expected to lead to additional isolated to scattered showers/storms this afternoon/evening. Current thoughts are that the highest chances will be near the MCVs so chance PoPs were added along the projected tracks of these features. However, at least a low chance of storms will be possible anywhere in the fa due to heating. Some of the storms could be strong this afternoon with gusty winds. Heavy rain will also be a concern. The number of storms is expected to decrease this evening due to the loss of heating. PREV DISCUSSION... /issued 608 AM CDT Thu May 24 2018/ DISCUSSION... 12Z TAF discussion. AVIATION... Showers and thunderstorms across western Oklahoma this morning are expected to gradually dissipate this morning, although may not completely go away. Will keep a mention for a few hours at the beginning of the forecast at WWR/CSM/LAW. Even with this activity, expect mainly VFR conditions across the area. Although could see a shower or thunderstorm just about any location later today, will only mention a chance for late afternoon and evening activity to impact PNC, where chance is a bit higher. PREV DISCUSSION... /issued 309 AM CDT Thu May 24 2018/ DISCUSSION... Minor changes were made to the short term portion of the forecast, with little if any change in the long term portion. An expanding cold pool from High Plains convection last evening into our moist/conditionally unstable air mass has resulted in greater convection coverage early this morning than expected. This should continue to decrease into the morning. A couple of factors led us to expand low precipitation chances southward this morning through much of the day; 1.) residual outflow boundary that has slowed southeastward progress and should become more diffuse with time (albeit probably not as quickly as short term hi-res guidance suggests suggests), and 2.) well-defined MCV moving through the low rolling plains approaching western north Texas. Even aside from these mesoscale features, transient PV anomaly and broad low-level confluence in a moist and unstable environment this afternoon should be enough for at least isolated diurnally driven convection again. Mesoscale analysis later this morning through early afternoon will help us better identify residual boundaries and areas that have the greatest chance of thunderstorms, and based on this analysis precipitation chances for portions of the area may need to be increased. Such a moist environment and slow storm motions could again result in locally heavy rainfall and flooding. The severe weather threat should be tempered some at least spatially and temporally by weak flow aloft. Single cells and multicells could pulse to severe levels bringing brief bouts of wind and hail. Any expanding cold pools later this evening could keep convection going beyond diurnal peak in instability. One possibility is for a southward sinking outflow and/or complex of thunderstorms in Kansas affecting north-central Oklahoma. Another is robust cold pool development from High Plains convection once again that could drive weakening convection eastward across western Oklahoma through the evening and into the night. For Friday, details become unclear. Some residual synoptic boundary forced south by northern Plains wave could enter northern Oklahoma, probably augmented by Kansas convection/MCS the previous night (tonight). By then, veering mid-level winds will have advected steeper mid-level lapse rates contributing to strong instability by afternoon. This may also contribute to subtle increase in capping, suppressing isolated activity across much of the area except near aforementioned convergence boundary. Convection that occurs near this boundary, which probably will be over northern Oklahoma, could be quite intense with a threat of severe wind/hail initially, followed by intense cold pool development. This is show in some models, particularly the NAM. A forward propagating MCS could then evolve and move south-southeast across much of the area during the evening/overnight. Given this possibility, we have increased precipitation probabilities Friday night for roughly the eastern two-thirds of the area. Some isolated diurnally driven convection could occur Saturday morning across the southeast portion of the area, but amplifying ridging and building mid-level heights will be working against this. There is not enough of a change in the synoptic scale depiction in medium range guidance to change much in the long term, so very little changes to the previous forecast were made from Sunday onward. The general pattern will be for a deep closed low in the west encouraging diurnally driven High Plains convection each day Sunday through Tuesday, with some risk of this convection making it to northwest portions of our area each of those evenings. Otherwise, hot summer-like temperatures will prevail. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 87 69 92 67 / 30 30 10 40 Hobart OK 90 69 96 67 / 30 30 20 10 Wichita Falls TX 90 70 96 69 / 20 20 10 20 Gage OK 90 67 98 64 / 30 20 20 10 Ponca City OK 88 70 93 65 / 30 30 40 50 Durant OK 89 70 91 68 / 20 20 10 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 25/10/01
Hazardous weather outlook, May 24, 11:59 AM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1159 AM CDT Thu May 24 2018 OKZ004>048-050>052-TXZ083>090-251700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1159 AM CDT Thu May 24 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Isolated to scattered thunderstorms are possible across the area today. One or two severe storms are possible this afternoon and evening, with the greatest hazard being brief localized damaging wind gusts. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... Thunderstorms are expected to develop Friday afternoon, primarily across the northern half of Oklahoma. A few of these storms could be severe with greatest hazard being damaging with gusts. Thunderstorms may increase in coverage Friday evening and move southward across much of the area through early Saturday morning. A few thunderstorms could move into western Oklahoma during the evening hours Sunday, Monday, and Tuesday. Severe thunderstorms are unlikely during this period. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
In the hours before
Special weather statement, May 24, 2:47 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
247 PM CDT THU MAY 24 2018
OKZ007-242015-
Grant OK-
247 PM CDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Grant County Until
315 PM CDT...
AT 246 PM CDT, a strong thunderstorm was located near Hunter, moving
northeast at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3661 9747 3659 9758 3659 9773 3663 9777
3677 9759
TIME...MOT...LOC 1946Z 239DEG 13KT 3662 9768
MAXWELLSpecial weather statement, May 24, 2:59 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
259 PM CDT THU MAY 24 2018
OKZ012-242030-
Garfield OK-
259 PM CDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield County
Until 330 PM CDT...
AT 257 PM CDT, a strong thunderstorm was located near Douglas, moving
east at 5 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3644 9753 3620 9746 3617 9746 3616 9769
3617 9780 3630 9781
TIME...MOT...LOC 1957Z 257DEG 5KT 3628 9767
MADSpecial weather statement, May 24, 3:20 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
320 PM CDT THU MAY 24 2018
OKZ007-008-242045-
Kay OK-Grant OK-
320 PM CDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR western Kay and southeastern
Grant Counties Until 345 PM CDT...
AT 314 PM CDT, a strong thunderstorm was located near Lamont, moving
northeast at 10 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3672 9746 3663 9740 3659 9758 3659 9765
3663 9771 3677 9755
TIME...MOT...LOC 2014Z 236DEG 7KT 3665 9758
MADThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:13 PM CDT | Special Weather Statement | OUN | Woods | 32 min |
| May 23, 7:38 PM CDT | Special Weather Statement | OUN | Alfalfa | 37 min |
| May 23, 7:59 PM CDT | Special Weather Statement | OUN | Atoka | 31 min |
| May 23, 8:13 PM CDT | Special Weather Statement | OUN | Woods | 32 min |
| May 23, 8:25 PM CDT | Special Weather Statement | OUN | Atoka | 20 min |
| May 23, 8:44 PM CDT | Special Weather Statement | OUN | Alfalfa | 31 min |
| May 23, 8:58 PM CDT | Areal Flood Advisory | OUN | Alfalfa, Woods | 3 hr |
| May 23, 9:08 PM CDT | Special Weather Statement | OUN | Woods | 37 min |
| May 23, 9:15 PM CDT | Special Weather Statement | OUN | Alfalfa | 30 min |
| May 23, 9:31 PM CDT | Special Weather Statement | OUN | Harper | 29 min |
| May 23, 9:35 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 25 min |
| May 23, 9:39 PM CDT | Special Weather Statement | OUN | Woods | 36 min |
| May 23, 9:54 PM CDT | Special Weather Statement | OUN | Harper | 36 min |
| May 23, 9:59 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 46 min |
| May 23, 10:10 PM CDT | Flash Flood Warning | OUN | Alfalfa, Woods | 4 hr |
| May 24, 12:23 AM CDT | Special Weather Statement | OUN | Woods | 37 min |
| May 24, 12:56 AM CDT | Areal Flood Advisory | OUN | Woods | 3 hr |
| May 24, 1:19 AM CDT | Special Weather Statement | OUN | Alfalfa | 26 min |
| May 24, 2:59 AM CDT | Areal Flood Warning | OUN | Alfalfa, Woods | 3 hr |
| May 24, 2:47 PM CDT | Special Weather Statement | OUN | Grant | 28 min |
| May 24, 2:59 PM CDT | Special Weather Statement | OUN | Garfield | 31 min |
| May 24, 3:05 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 25 min |
| May 24, 3:20 PM CDT | Special Weather Statement | OUN | Grant | 25 min |
| May 24, 3:43 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 47 min |
| May 24, 3:44 PM CDT | Special Weather Statement | OUN | Blaine | 31 min |
| May 24, 3:45 PM CDT | Special Weather Statement | OUN | Garfield | 30 min |
| May 24, 3:57 PM CDT | Special Weather Statement | OUN | Logan | 33 min |
| May 24, 4:14 PM CDT | Special Weather Statement | OUN | Noble | 31 min |
| May 24, 4:15 PM CDT | Special Weather Statement | OUN | Blaine | 30 min |
| May 24, 4:31 PM CDT | Special Weather Statement | OUN | Noble | 29 min |
| May 24, 4:41 PM CDT | Special Weather Statement | OUN | Kingfisher | 34 min |
| May 24, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 48 min |
| May 24, 4:44 PM CDT | Special Weather Statement | OUN | Blaine | 31 min |
| May 24, 4:49 PM CDT | Special Weather Statement | OUN | Logan | 26 min |
| May 24, 4:53 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Canadian | 22 min |
| May 24, 5:06 PM CDT | Special Weather Statement | OUN | Kingfisher | 24 min |
| May 24, 5:12 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 33 min |
| May 24, 5:27 PM CDT | Special Weather Statement | OUN | Kingfisher | 33 min |
| May 24, 5:33 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher | 27 min |
| May 24, 5:34 PM CDT | Special Weather Statement | OUN | Major | 26 min |
| May 24, 5:58 PM CDT | Special Weather Statement | OUN | Garfield | 32 min |
| May 24, 6:00 PM CDT | Special Weather Statement | OUN | Logan | 30 min |
| May 24, 6:14 PM CDT | Special Weather Statement | OUN | Alfalfa | 31 min |
| May 24, 6:40 PM CDT | Special Weather Statement | OUN | Major | 35 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.